Tranq Dope & The Dangers Of Xylazine In Ohio
Tranq dope is a popular nickname for an animal tranquilizer called xylazine. Because it’s so powerful, it’s not intended for human use. In recent years, however, drug traffickers have been adding it to popular street drugs like heroin and fentanyl. Xylazine-laced drugs pose serious health risks, including skin lesions, overdose, and addiction.
Public health officials have long considered fentanyl the most dangerous drug on Ohio’s illicit drug market. Recently, however, Ohio residents have been struggling with another deadly substance: tranq dope.
This drug has contributed to numerous overdose deaths in the past few years.
What Is Tranq Dope?
Tranq dope is a popular street name for a drug called xylazine. This powerful substance acts as a sedative, painkiller, and muscle relaxer. Because it’s so strong, it’s not intended for human use. Instead, veterinarians use it as an animal tranquilizer.
Some drug traffickers secretly add tranq dope to popular street drugs like heroin and fentanyl. They do this to give buyers a stronger high and to increase the drug’s weight so they can charge more for it.
This practice started in Puerto Rico in the early 2000s. In 2006, the drug started appearing in Philadelphia, where it contributed to multiple fatal overdoses.
Since then, tranq dope has spread to many other states, including Ohio.
The Dangers Of Tranq Dope In Ohio
Ohioans who ingest tranq dope face the following health risks:
Wounds & Amputation
Many people who use tranq dope experience skin ulcers, abscesses, and lesions. In some cases, these wounds cause severe infections that make amputation necessary.
Some people only develop wounds on parts of the body where they have injected tranq dope. However, the wounds can appear on other areas of the body as well. They have even been reported by people who smoke or snort the drug instead of injecting it.
Researchers have not yet determined why tranq dope causes wounds. However, it might be because the drug reduces blood flow to the skin.
This can raise your risk of wounds and make them take longer to heal. It also increases your risk of sepsis (a life-threatening response to infection) and endocarditis (inflammation of the heart).
Since tranq dope is so powerful, even a small amount poses a high risk of a drug overdose. The most common symptoms of a tranq dope overdose include:
- blurry vision
- slurred speech
- low blood pressure
- slow, ineffective breathing (also called respiratory depression)
- slow heart rate
- loss of consciousness
Because tranq dope is not an opioid, it will not respond to naloxone. Naloxone (brand name Narcan) is a medication that can quickly reverse the effects of an opioid overdose. This means that if you overdose on an opioid that has been laced with tranq dope, naloxone might not be as effective.
Tranq dope is highly addictive. The most common signs of tranq dope addiction are tolerance and physical dependence.
Tolerance means your body gets used to the effects of tranq dope over time. You will then need increasingly larger or more frequent doses to feel the desired effects. This raises your risk of overdose and other health problems.
Physical dependence means your body starts relying on tranq dope to function properly. If you stop using it, you may experience withdrawal symptoms such as:
- increased heart rate
- trouble sleeping
Other symptoms of tranq addiction may include:
- mood swings
- loss of interest in activities once enjoyed
- loss of motivation
- avoidance of family members and friends
- trouble performing at work or school
- decline in personal hygiene
Tranq Dope Addiction Treatment Options
Like other diseases, tranq dope addiction requires professional treatment.
Many rehab centers in Ohio offer treatment programs for tranq dope addiction. Some programs provide inpatient care, which means you live at the rehab center and receive constant supervision.
Other programs provide outpatient care, which means you live at home while regularly visiting the rehab center. Your doctor can help you determine which option is right for you.
Both inpatient and outpatient treatment programs offer services such as:
- medical detox, in which a team of health care providers will help you stop using tranq dope with minimal withdrawal symptoms
- mental health counseling, in which a therapist will help you manage tranq dope cravings and any underlying mental health concerns that may have contributed to your drug use
- support groups, in which you can discuss your experiences with other people recovering from tranq dope addiction
- aftercare planning, in which a team of health care providers will help you plan strategies to reduce your risk of relapse, such as ongoing therapy, exercise, and employment assistance
Because tranq dope is so new to the United States drug supply, the Food and Drug Administration (FDA) has not approved any medications to treat cravings and withdrawal symptoms associated with the drug. However, researchers are studying potential options.
If you or someone you love struggles with xylazine use, please reach out to Ohio Recovery Center. Our inpatient treatment programs offer personalized, comprehensive care to help you stay healthy and sober.
- Drug and Alcohol Dependence — Xylazine spreads across the US: A growing component of the increasingly synthetic and polysubstance overdose crisis https://www.sciencedirect.com/science/article/abs/pii/S037687162200117X
- Drug Enforcement Administration — Xylazine https://www.deadiversion.usdoj.gov/drug_chem_info/Xylazine.pdf
- STAT News — With overdoses at record highs, a veterinary tranquilizer spreading through the U.S. drug supply poses new threats https://www.statnews.com/2022/03/11/overdoses-opioid-xylazine-philadelphia/